Kansas, 2005

Damaging Wind in Kansas, June 29, 2005

June 29, 2005 · NWS ICT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 29, 8:47 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jun 29, 8:47 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
947 PM CDT WED JUN 29 2005

.UPDATE...

ACTIVITY CONTINUES TO DIMINISH ACROSS CENTRAL KS AS DAYTIME HEATING
IS LOST, HOWEVER LOW LEVEL JET WILL INCREASE TONIGHT WHICH COULD
SPARK OFF RE-NEWED DEVELOPMENT LATER ON. RE-DEVELOPMENT WOULD BE
FAVORED NEAR THE 850MB FRONTAL BOUNDARY WHICH CURRENTLY BISECTS THE
STATE FROM SW KANSAS TO NE KANSAS. WILL KEEP HIGHEST POPS IN CENTRAL
KS WHICH WILL BE IN CLOSE PROXIMITY TO THIS 850MB BOUNDARY, AND
TAPER THINGS OFF TOWARDS SOUTHERN KS. THERE IS A POTENTIAL FOR SOME
HEAVY RAIN ESPECIALLY IF STORMS REMAIN ALONG THE BOUNDARY, AS THE
LOW LEVEL JET VEERS OUT WITH A WEAK SOUTHERLY COMPONENT TO CORFIDI
VECTORS.

&&

JAKUB

---------------------------------------------------------------------
.PREV DISCUSSION... /ISSUED 335 PM CDT WED JUN 29 2005/

.DISCUSSION...

CHALLENGE OVER THE NEXT FEW DAYS WILL BE THUNDERSTORM POTENTIAL.

FRONTAL BOUNDARY CURRENTLY STRETCHES FROM WEST OF CONCORDIA,
SOUTHWEST THROUGH HAYS THEN JUST NORTHWEST OF GARDEN CITY. DECENT
CONVERGENCE ALONG THE FRONT, EVIDENT IN INCREASING CUMULUS/TOWERING
CUMULUS DEVELOPMENT. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
SHOULD DEVELOP WITHIN THE NEXT HOUR OR TWO RIGHT ALONG THE FRONT, AS
CONVERGENCE CONTINUES, COUPLED WITH SLIGHT MID-LEVEL COOLING ALONG
SOUTHERN FRINGE OF STRONG SHORTWAVE TROUGH MOVING THROUGH THE UPPER
MIDWEST. MEAN MIXED LAYER CAPES ARE AROUND 2000 J/KG AND DEEP LAYER
SHEAR IS AROUND 20-30KTS, SO SEVERE STORMS AND MARGINALLY WEAK
SUPERCELL STRUCTURES WILL BE POSSIBLE. DAMAGING WIND (DUE TO HIGH
LCLS) AND LARGE HAIL WILL BE THE PRIMARY THREATS.

FRONT WILL CONTINUE SAGGING SLOWLY SOUTH TONIGHT, BUT UPPER FORCING
WILL SHEAR WELL NORTH OF THE AREA. CONSEQUENTLY, NOT ENTIRELY
CONFIDENT OF THUNDERSTORMS LASTING THROUGH THE NIGHT INTO SOUTH
CENTRAL KANSAS. HOWEVER, WITH STRENGTHENING LOW-LEVEL JET,
CONVERGENCE ALONG THIS BOUNDARY SHOULD REMAIN SUFFICIENT TO KEEP
THUNDERSTORM CHANCES GOING INTO SOUTH CENTRAL, AND EVENTUALLY
SOUTHEAST KANSAS BY LATE TONIGHT. THINKING SEVERE CHANCES WILL
DIMINISH SOME AFTER DARK, BUT HEAVY RAIN WILL BE POSSIBLE AS
LOW-LEVEL JET VEERS AND SLOW-MOVING STORMS BACKBUILD TO THE
WEST-SOUTHWEST.

MORNING AND THEN LATE AFTERNOON THUNDERSTORM CHANCES WILL BE
POSSIBLE OVER MAINLY SOUTHERN PORTIONS OF THE FORECAST AREA, AS
FRONTAL BOUNDARY SAGS A BIT FURTHER SOUTH. SEVERE CHANCES LOOK
FAIRLY SIMILAR TO TODAY, JUST FARTHER SOUTH AND EAST. AS PREVIOUS
FORECASTER ALLUDED TO, HIGH PLAINS THUNDERSTORMS MAY CONGEAL INTO AN
MCS OR TWO AND MOVE EAST/SOUTHEAST ALONG LOW-LEVEL INSTABILITY
GRADIENT/STALLED FRONT OVER SOUTHERN PORTIONS OF KANSAS OR NORTHERN
OKLAHOMA. COULD SEE SOME LINGERING ACTIVITY FRIDAY MORNING, BUT THE
AFTERNOON LOOKS TO STAY MOSTLY DRY. HOWEVER, DID KEEP SLIGHT CHANCES
IN FOR FRIDAY AFTERNOON OVER SOUTHERN PORTIONS OF THE FORECAST AREA
TO ACCOUNT FOR WASHED OUT FRONTAL REMAIN. HOWEVER, ELEVATED STORMS
COULD MAKE A RETURN BY FRIDAY NIGHT, AS LOW-LEVEL RETURN FLOW
COMMENCES. MAY SEE MORE ACTIVITY SATURDAY NIGHT, OWING TO AFTERNOON
HIGH PLAINS ACTIVITY VENTURING INTO CENTRAL KANSAS AFTER DARK.

COULD VERY WELL BE INTRODUCING POPS FOR THUNDERSTORMS LATE WEEKEND
INTO EARLY NEXT WEEK, AS GFS AND ECMWF ARE HINTING AT PROGRESSING A
FRONTAL BOUNDARY SOUTH OVER THE FORECAST AREA. HELD OFF TO GET A BIT
MORE RUN-TO-RUN CONSISTENCY.

DID NOT MAKE MAJOR CHANGES INTO MID NEXT WEEK. STILL LOOKING LIKE
WARMING TEMPERATURES ONCE AGAIN BY MID WEEK, AS SUBTROPICAL RIDGE
BUILDS OVER THE SOUTHERN PLAINS/SOUTHERN ROCKIES. LATEST ECMWF RUN
AND GFS ENSEMBLES AGREE WITH THIS SCENARIO.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    73  90  67  88 /  30  30  30  20
HUTCHINSON      72  88  66  88 /  30  20  20  10
NEWTON          73  89  66  87 /  30  20  20  10
ELDORADO        73  89  67  87 /  30  30  30  20
WINFIELD-KWLD   74  94  68  88 /  20  30  30  20
RUSSELL         68  87  63  87 /  30  10  10  10
GREAT BEND      70  87  64  87 /  30  20  20  10
SALINA          70  87  65  87 /  30  20  10  10
MCPHERSON       72  88  65  87 /  30  20  20  10
COFFEYVILLE     75  95  68  88 /  20  30  30  20
CHANUTE         74  90  66  87 /  30  30  30  20
IOLA            74  89  66  86 /  30  30  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KLEINSASSER
Hazardous weather outlook, Jun 29, 8:58 PM CST, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
958 PM CDT WED JUN 29 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
958 PM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL REDEVELOP OVER CENTRAL KANSAS LATER TONIGHT
ALONG A SLOW MOVING FRONTAL BOUNDARY. A FEW STRONG TO SEVERE STORMS
COULD MATERIALIZE ALONG WITH LOCALLY HEAVY RAINFALL POSSIBLE. THE
ACTIVITY WILL GRADUALLY SHIFT SOUTHWARD DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FRONT IS EXPECTED TO STALL OVER SOUTHERN KANSAS FOR MUCH OF THE
DAY THURSDAY, BEFORE MOVING INTO OKLAHOMA THURSDAY EVENING. STRONG
TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THURSDAY AFTERNOON AND
EVENING, GENERALLY ALONG AND SOUTH OF HIGHWAY 54. DAMAGING WIND AND
LARGE HAIL ARE BOTH POSSIBLE. THE CHANCE OF THUNDERSTORMS WILL
INCREASE TOWARDS THE OKLAHOMA BORDER.

THUNDERSTORMS ARE IN THE FORECAST THROUGH FRIDAY NIGHT, AND THEN
AGAIN ON SATURDAY NIGHT. THE THREAT OF THUNDERSTORMS THROUGHOUT THE
WEEKEND IS HIGHLY DEPENDENT ON THE LOCATION OF THIS FRONT.
SIGNIFICANT CHANGES TO THE FORECAST ARE POSSIBLE OVER THE HOLIDAY
WEEKEND, SO ANYONE WITH OUTDOOR PLANS SHOULD CLOSELY MONITOR LATER
OUTLOOKS AND FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED BEFORE MIDNIGHT,
GENERALLY NORTH OF A LINE FROM HUTCHINSON TO COTTONWOOD FALLS. AFTER
MIDNIGHT, SPOTTER ACTIVATION MIGHT BE NEEDED SOUTH OF THIS LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

HOWERTON/KLEINSASSER/CJ

In the hours before

Special weather statement, Jun 29, 5:30 PM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
630 PM CDT WED JUN 29 2005

KSZ032-300000-
RUSSELL-
630 PM CDT WED JUN 29 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
DORRANCE TO 8 MILES NORTHEAST OF GALATIA...AND MOVING EAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM
Special weather statement, Jun 29, 6:19 PM CST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
719 PM CDT WED JUN 29 2005

KSZ032-300045-
RUSSELL-
719 PM CDT WED JUN 29 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF RUSSELL...AND MOVING EAST AT 35
MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM
Special weather statement, Jun 29, 6:20 PM CST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
720 PM CDT WED JUN 29 2005

KSZ032-300045-
RUSSELL-
720 PM CDT WED JUN 29 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF RUSSELL...AND MOVING EAST AT 35
MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM
Special weather statement, Jun 29, 6:26 PM CST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
726 PM CDT WED JUN 29 2005

KSZ047-300115-
BARTON-
726 PM CDT WED JUN 29 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...

AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
OTIS TO BISON TO 6 MILES SOUTHEAST OF RUSH CENTER...AND MOVING EAST
AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KETCHAM
Special weather statement, Jun 29, 7:23 PM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
823 PM CDT WED JUN 29 2005

KSZ032-033-300215-
LINCOLN-RUSSELL-
823 PM CDT WED JUN 29 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LINCOLN AND RUSSELL COUNTIES...

AT 818 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DORRANCE...OR 17 MILES EAST OF RUSSELL...AND
MOVING EAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KETCHAM
Special weather statement, Jun 29, 7:55 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
855 PM CDT WED JUN 29 2005

KSZ047-300245-
BARTON-
855 PM CDT WED JUN 29 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...

AT 853 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OLMITZ...OR 17 MILES NORTHWEST OF GREAT
BEND...AND MOVING EAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KETCHAM

The radar

The Grand Island radar (KUEX), 128 km away, was scanning. The volume nearest the first event began at 04:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 29, 10:16 PM CST
Where
Lincoln County, 2 mi NW of Barnard
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.200, -98.083

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5456008.